Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 3, 2016Lamar County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 3, 2016, 5:58 PM CDT for Lamar County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 5:58 PM CDT (22:58 UTC)
Expired
Aug 3, 2016, 7:00 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 28 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS84 KBMX 032258
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT WED AUG 3 2016
 
ALZ012-040000-
LAMAR AL-
558 PM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 700
PM CDT...

AT 558 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEDFORD...OR NEAR SULLIGENT...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...MILLPORT...KENNEDY...LAMAR COUNTY AIRPORT...
BEDFORD...GATTMAN...MELBORNE...LAMAR COUNTY PUBLIC LAKE...
STAR AND HIGHTOGY.

LAT...LON 3389 8823 3389 8811 3355 8795 3353 8795
      3354 8828
TIME...MOT...LOC 2258Z 359DEG 11KT 3382 8820 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:56 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 3, 2:56 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
256 PM CDT WED AUG 3 2016

.DISCUSSION...

Large upper level ridge across much of the southern CONUS will
continue to be our main weather influence over the next seven day
forecast period. This will mean a largely mesoscale driven,
diurnally forced, forecast each day. This weather pattern is hard
to pin down precipitation details more than a couple days out.
There appears to be one shortwave trough that scoots across the
Ohio Valley tomorrow afternoon, which could conceivably bring a
small enhancement of rain chances to our northern counties. But I
think that shortwave will be far enough away to not have any
direct influence at all. Beyond tomorrow, I plan on trending the
forecast to largely towards climo, which is actually pretty hard
to beat in predominantly mesoscale summer convective pattern such
as this. I really don't seen anything obvious (precipitation-wise)
coming our way until at least the middle of next week. Will need
to continue to monitor heat and humidity levels on a day to day
basis as well, and will continue to mention the elevated heat in
the HWO.

/61/

&&

.AVIATION...
18Z TAF Discussion.

Scattered storms and showers are currently in the KASN a KANB area
and heading southward. Daytime heating and high dewpoints will
give rise to widely scattered convection for all sites this
afternoon and early evening. However, VFR conditions will persist
today and tonight for all sites. Winds, outside of thunderstorms,
will remain out of the north, but will become more variable later
this evening. Tomorrow morning another round of fog is expected
for KANB, KASN, KMGM, and KTOI due to the rain.

92

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the week with highs in the lower to middle 90s. Surface winds
will be less than 10 mph through the week with some directional
variations, but a northerly or westerly component will be the
dominant direction. Since surface dew points are high, there are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  94  72  93  72 /  20  40  30  30  20
Anniston    73  93  74  92  73 /  10  40  30  30  20
Birmingham  75  95  76  95  75 /  20  40  20  30  20
Tuscaloosa  75  96  75  97  75 /  30  40  20  30  20
Calera      75  95  75  95  75 /  20  40  30  30  20
Auburn      74  93  74  92  74 /  20  50  30  40  20
Montgomery  76  97  76  96  75 /  20  50  30  30  20
Troy        73  93  74  94  73 /  30  50  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Aug 3, 8:00 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 AM CDT WED AUG 3 2016

ALZ011>015-017>050-041600-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
800 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES TODAY. THE AREA
OF CONCERN WILL BE WEST OF A LINE FROM PHENIX CITY TO BIRMINGHAM
TO DOUBLE SPRINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE THAT HEAT INDICES REACH 105 DEGREES OR HIGHER
ON EACH AFTERNOON THROUGH SUNDAY. THE AREA OF CONCERN IS ROUGHLY
ALONG AND WEST OF A LINE FROM PHENIX CITY TO BIRMINGHAM TO
DOUBLE SPRINGS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Special weather statement, Aug 3, 5:58 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT WED AUG 3 2016

ALZ012-040000-
LAMAR AL-
558 PM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 700
PM CDT...

AT 558 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEDFORD...OR NEAR SULLIGENT...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...MILLPORT...KENNEDY...LAMAR COUNTY AIRPORT...
BEDFORD...GATTMAN...MELBORNE...LAMAR COUNTY PUBLIC LAKE...
STAR AND HIGHTOGY.

LAT...LON 3389 8823 3389 8811 3355 8795 3353 8795
      3354 8828
TIME...MOT...LOC 2258Z 359DEG 11KT 3382 8820

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:39 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more17 hr

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.